I was put on flagyl yesterday for my fistula and I absolutely hate the taste after taste EVERYTHING about it. I was wondering if anyone had any ways that made it easier to take or taste better. I dread taking t and i have to twice a day now for 50 days Frowner
Original Post
First, after a while of taking it you do not notice the taste. I have taken it for 17 years, in rotation with other antibiotics.

Second, you do not eat it like candy or a cough drop. You do not leave it on your tongue. It needs to be taken with liquid and it should spend a millisecond on your tongue as you rip back a power swig and then power swallow it with a flavored beverage. Once you learn to do this, you will not have issues or at least less issues with the taste. You are only tasting it, in all likelihood, because you are not getting it down right. It cannot be done namby pamby, you have to power it down.

Third, it is medicine, not candy. Medicine is not supposed to taste good.

Fourth, in my 40 years with IBD, I have been forced to eat or imbibe many things that are more vile tasting than flagyl. Flagyl might not even be in the top 10 most vile tasting substances I have had. If you think flagyl is gross, try drinking liquid potassium some time if you want to taste some really vile crap.
All I can suggest is to eat saltine crackers right before and after it. I don't know why but I eat them a lot while taking offensive medications. I "think" they smush up around the offending medication. I have no proof this helps but it's worth a try. I've also sucked on hard candy afterwards. I had to take it for a month to get rid of my c-diff infection last year.
I would suggest brush teeth and listerine mouthwash afterwards. Like I said earlier, if you take flagyl for a period of time your body adjusts, and you do not notice the taste. I had the same metallic taste everyone else has mentioned when I started taking it in 1995, but not anymore. My body/taste buds probably recognizes it and learned to adapt because it helps my pouch. Normally nobody likes the taste of food that is too salty, but when your body needs salt it is a different story and you start to crave salty foods. I think with flagyl my brain instructed my taste buds to tone down the reaction. Natural adaptation.
If you absolutely can't handle it (and I do understand that!), talk to your dr. about switching to tindamax. It was described as "super flagyl" by my Gastro - it has little to no taste, and I had no side effects with it while on it for my fistula, for about 10 months.
Yup. I just finished a 2 week course of flagyl yesterday and didn't tolerate it very well this time around, though I've been on it before. I had the dry mouth/metallic taste. It also completely destroyed my appetite. I found chewing gum helped a bit for the taste. Anyway, glad to be done with it.
Yes, we hear you and feel for you Danielle - it is nasty! I took it once or twice for pouchitis and then never again. I could barely tolerate it. The metallic taste and plenty of nausea too. Gum and mints help a bit. But just a bit. Maybe ask your doctor if you could switch to Cipro. I have a fistula also, and was prescribed Cipro.
CJ
I have tried a lot of these things. I found out that if I drink right before put it in quick then drink quickly that I cant taste it, and then I eat something or brush my teeth anything to get the taste gone. One week down of taking it. I have so much respect for people who are on it on a regular basis.
Danielle,

The taste of taking it I never notice a thing. When I have pouchitis, I take Flagyl along with Cipro because normally, my pouchitis can last up to 6 weeks after I begin the meds.

The taste buds for me are shot. I think that is what you are referring to. I feel that everything I taste feels like Rust or Charcoal and I cannot get that bad taste in my mouth to leave as everything tastes bad.

But the choice is would I rather put up with the pouchitis and not take the meds vs the discomfort of taste buds?

Its something you are going to have to deal with.

Rocket
I get that funny metalic taste, but just try to ignore it best I can. I also think it is more than just contact with the tongue, because I could taste it even when I got it IV. I would be sleeping and would wake up when they started the drip, and told the nurse, "you're hanging the Flagyl now, right? Because, I can taste it..."

But' for me the best way to deal with it is by putting something tasty in my mouth, like hard candies, mints, etc.

Jan Smiler
Yes, I had the same issues with flagyl in IV form. It would wake me up and I would "taste" it and get totally naseoaus. They had to discontinue it, because they figured out it was absolutely killing my ability to eat anything. The TPN doctors kept coming in and saying even though you are on TPN you still have to eat. And I just couldn't. Well finally one of the colorectal docs pulled the flagyl iv... and sure enough I could look at food again.
Liz it's been a week since my last EUA and he had to put another cutting seton in and I have to go back in 8 weeks Frowner I'm still sore and he described it as happy but not ecstatic lol so dr.remzi....the only good thing that came out of this was seeing dr.remzi and dr.messik I just love him haha such a school girl crush

Add Reply

Likes (0)
Post
Copyright © 2019 The J-Pouch Group. All rights reserved.
×
×
×
×